MediRabbit.com is funded solely by the generosity of donors.
Every donation, no matter what the size, is appreciated and will aid in the continuing research of medical care and health of rabbits.
It is sometimes suggested to use GI stimulating drugs (e.g. cisapride or metoclopramide) when a rabbit suffers from diarrhea. While both hypo- and hypermotility of the gastrointestinal tract can lead to fluid losses = diarrhea, the causes that lead to hypo or hypermotility are completely different.
Hypomotility of the gastro-intestinal tract
Hypomotility is observed in intestinal pseudo-obstructive syndromes, with partial anatomic obstruction that results in the intestinal blind loop syndrome. It shows pancreatic insufficiency, steatorrhea (too much fat in the stool) or bile-salt malabsorption. With decreased motility, malabsorption of nutrients leads to bacterial contamination, which results in the stimulation of secretory diarrheal fluid losses.
In other words, diarrhea due to hypomotility shows overgrowth of pathogen bacteria !!!
In this case, the administration of GI stimulating drugs is recommended.
Hypermotility of the gastro-intestinal tract
Hypermotility of the gastrointestinal tract is characteristic for intestinal infections, hyperthyroidism, presence of tumors, or abuse of irritative-type laxative. It may also be the result from diminished sympathetic inhibition, due to nerve damage or destruction of the related brain center (for instance by the parasite E. cuniculi).
In this case, no GI stimulating drugs should be given to the rabbit.